Aviano Air Base   Right Corner Banner
Join the Air Force

News > Air Force officials warn: 'Spice' harmful to health, career
Air Force officials warn: 'Spice' harmful to health, career

Posted 2/15/2011   Updated 2/15/2011 Email story   Print story

    


by Master Sgt. Amaani Lyle
Secretary of the Air Force Public Affairs


2/15/2011 - WASHINGTON -- A recent spate of incidents involving service members abusing the herbal mixture "spice" has prompted uniformed service leaders to stress the ramifications of using the drug and other prohibited substances, officials said here Feb 11.

Marketed and sold as incense, and closely resembling potpourri, spice, also known as K2, skunk, or fake marijuana, is among many "designer drugs" banned under Department of Defense directive 1010-3.4 and Air Force Instruction 44-120.

Air Force leaders said they want to send a clear message about the health and career gambles associated with the drug, as indicated by the service's zero tolerance policy regarding illegal substance use or possession.

Air Force officials recently updated AFI 44-120 and issued an updated guidance memorandum for AFI 44-121 revising the Military Drug Demand Reduction Program and Alcohol and Drug Abuse Prevention and Treatment Program, respectively.

The revision prohibits the ingestion of any substance, other than alcohol or tobacco, for the purpose of altering mood or function. The possession of any intoxicating substance, if done with the intent to use in a manner that would alter mood or function, is also prohibited. The regulation also states that Airmen using spice could be found in violation of Article 92 of the Uniform Code of Military Justice, face dishonorable discharge, confinement for two years, and total forfeiture of all pay and allowances. Enlisted members also face reduction to the lowest enlisted grade.

Air Force medical professionals assert the health risks associated with spice should also spur Airmen to avoid the drug since manufacturing of the substance is not closely controlled and its ingredients can be unknown and dangerous.

Published reports on the Drug Enforcement Agency web site cite that spice contains HU-210 -- a synthetic cannabinoid hundreds of times more potent than THC -- or tetrahydrocannibinol, the main psychoactive substance in marijuana. DEA studies also showed spice to contain a high quantity of other synthetic chemicals, indicating a user may not realize what is being introduced into the body.

"The lack of body control and inability to make any logical decisions to include issues of health and safety could cause severe bodily harm or death," said Dr. Aaron Jacobs, Air Force drug testing program manager.

While the long-term effects of spice are currently unknown because of the its relative newness, Dr. Jacobs said the drug's impact on the body may be as severe as its known short-term effects.

"Spice can cause disorientation, vomiting, loss of motor control, hallucinations, an out-of-body feeling, rapid-heart rate and seizures," he said. "Some individuals report that the intense feelings are so troubling that they will never do spice again."

The NIDA web site also reports that in December 2010, the DEA issued a notice that it intends to ban five synthetic cannabinoids by placing them in Schedule I status under the Controlled Substances Act and expect to issue the final order shortly.

Schedule I status indicates the DEA considers the substance to have high-abuse potential and no known medical benefits; as such, it is illegal to possess or sell products that contain the substance.



tabComments
No comments yet.  
Add a comment

 Inside Aviano

ima cornerSearch


Site Map      Contact Us     Questions     USA.gov     Security and Privacy notice     E-publishing  
Suicide Prevention    SAPR   IG   EEO   Accessibility/Section 508   No FEAR Act